by Susan Dammann, RN, LAS, Medical Specialist
Does your center provide information about the possible side effects and risks of various birth control methods? If so, you may want to consider including the following information in your materials.
A Jan. 22 article published in Medscape News on January 22, 2015 discussed a study done in Denmark which found an association between hormonal contraceptives and an increased risk for glioma in younger women. The results were published in the print edition of the British Journal of Clinical Pharmacology. The reported risk increases with the duration of use, the study showed. "A nearly two-fold increased risk of glioma [a common type of primary brain tumor] was observed among long-term users of hormonal contraceptives."
The researchers highlight the fact that progesterone exposure was associated with the highest increased risk for glioma in their study. While the study had many strengths, its weaknesses are being identified, but are not expected to alter the results significantly.
"Oral contraceptives are known to influence the risk for certain cancers, but few studies have examined any link to central nervous system tumors", said David Gaist, MD, from Odense University Hospital and the University of South Denmark. He added that although the findings of this study must be interpreted with care, "We feel it is an important contribution and we hope that our findings will spark further research on the relationship between female hormonal agents and glioma risk."